Skip to main content

WebM&M: Case Studies

WebM&M (Morbidity & Mortality Rounds on the Web) features expert analysis of medical errors reported anonymously by our readers. Spotlight Cases include interactive learning modules available for CME. Commentaries are written by patient safety experts and published monthly.

Have you encountered medical errors or patient safety issues? Submit your case below to help the medical community and to prevent similar errors in the future.

This Month's WebM&Ms

Update Date: August 5, 2022
Samson Lee, PharmD, and Mithu Molla, MD, MBA | August 5, 2022

This WebM&M highlights two cases where home diabetes medications were not reviewed during medication reconciliation and the preventable harm that could have occurred. The commentary discusses the importance of medication reconciliation, how to... Read More

Have you encountered medical errors or patient safety issues?
Have you encountered medical errors or patient safety issues? Submit your case below to help the medical community and to prevent similar errors in the future.

All WebM&M: Case Studies (7)

1 - 7 of 7 WebM&M Case Studies

A 58-year-old female receiving treatment for transformed lymphoma was admitted to the intensive care unit (ICU) with E. coli bacteremia and colitis secondary to neutropenia, and ongoing hiccups lasting more than 48 hours. She was prescribed thioridazine 10 mg twice daily for the hiccups and received four doses without resolution; the dose was then increased to 15 mg and again to 25 mg without resolution. When she was transferred back to the inpatient floor, the pharmacist, in reviewing her records and speaking with the resident physician, thioridazine (brand name Mellaril) had been prescribed when chlorpromazine (brand name Thorazine) had been intended. The commentary discusses the use of computerized physician order entry (CPOE) to reduce prescribing errors in inpatient settings and the importance of having a pharmacist on the patient care team to avoid prescribing errors involving less commonly prescribed medications. 

Mary G. Amato, PharmD, MPH, and Gordon D. Schiff, MD| January 1, 2018
Admitted for intravenous diuretic therapy and control of his atrial fibrillation, an older man was mistakenly given metoprolol tartrate instead of his home dose of extended-release metoprolol succinate. That night, he developed atrioventricular block, experienced a pulseless electrical activity cardiac arrest, and died. Review of the case identified problems in the human factors design in the computerized order entry system that contributed to the prescribing error.
William W. Churchill, MS, RPh; Karen Fiumara, PharmD| April 1, 2009
A powerful anti-clotting medication is ordered for a patient admitted for coronary intervention. Due to a forcing function in the computer order entry system, the intern enters an arbitrary maintenance infusion rate, assuming that the pharmacy will fix it if it is wrong. The pharmacy dispenses it as written, and the nurse administers it—underdosing the patient by a factor of 40.
Russ Cucina, MD, MS| April 1, 2005
Thinking that the patient's glycemic control had spontaneously improved (and not realizing that the patient was continuing to receive long-acting insulin injections), a physician discontinues daily glucose checks and insulin sliding scale orders. Four days later, the patient is found unresponsive and hypoglycemic.
Tracy Minichiello, MD| March 1, 2005
Despite a box on the admission form warning against using blood thinners and epidural anesthesia together, a patient admitted for elective surgery receives both, and becomes permanently paralyzed.
Peter Lindenauer, MD, MSc| October 1, 2004
A surgical patient and a neurosurgical patient are scheduled to be moved to different beds, the second taking the first's spot. However, the move is documented electronically before it occurs physically, and a medication error nearly ensues.
Haya R. Rubin, MD, PhD; Vera T. Fajtova, MD| May 1, 2004
To achieve tight glucose control, a hospitalized diabetes patient is placed on an insulin drip. Prior to minor surgery, he is made NPO and becomes severely hypoglycemic.